Alert archive / Utah / Flash Flood Warnings in 2006

Flash Flood Warning 7, NWS Salt Lake City, UT

July 8, 2006Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 8, 2006, 6:42 PM MDT for Washington County, Utah. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2006, 6:42 PM MDT (00:42 UTC)
Expired
Jul 8, 2006, 7:15 PM MDT
In force
33 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Washington County, UT

The radar

The Cedar City radar (KICX), 111 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.7 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2006-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2006-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1741 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 090041
FFWSLC
UTC053-090115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
642 PM MDT SAT JUL 8 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTHWESTERN WASHINGTON COUNTY IN UTAH...

* UNTIL 715 PM MDT.

* AT 632 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL REMAIN OVER EXTREME 
SOUTHWEST WASHINGTON COUNTY.

THIS WARNING IS AN EXTENSION OF THE PREVIOUS FLASH FLOOD WARNING FOR 
EXTREME SOUTHWEST WASHINGTON COUNTY. THE THUNDERSTORM THAT PRODUCED 
HEAVY RAIN OVER THE BEAVER DAM WASH DRAINAGE WILL DISSIPATE BY 650 
PM. HEAVY RUNOFF CREATED BY THIS STORM WILL MAINTAIN FLASH FLOODING 
THROUGH THE BEAVER DAM WASH UNTIL 715 PM MDT.

LAT...LON 3701 11404 3702 11390 3731 11387 3729 11401

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 4:25 PM MDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 8, 4:25 PM MDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
425 PM MDT SAT JUL 8 2006

.SYNOPSIS...AN UPPER LOW OVER ARIZONA WILL MOVE NORTH INTO SOUTHERN
UTAH THIS EVENING. WITH ABUNDANT MOISTURE IN PLACE ACROSS CENTRAL
AND SOUTHERN UTAH NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS THE SOUTHEAST HALF OF THE STATE THIS EVENING.  SOME OF THESE
STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN. THIS UPPER LOW WILL
MOVE INTO SOUTHWEST WYOMING ON SUNDAY BRINGING AN INCREASED CHANCE
OF SHOWERS AND THUNDERSTORMS TO PORTIONS OF NORTHERN UTAH.

&&

.DISCUSSION...WELL DEFINED UPPER LEVEL CIRCULATION MOVING THROUGH
NORTHERN AZ THIS AFTERNOON.  MODEST DIFFERENTIAL VORTICITY ADVECTION
AHEAD OF THIS LOW HAS HELPED PROVIDE LARGER SCALE ASCENT
CONTRIBUTING TO THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS
SOUTHERN UTAH. SIGNIFICANT CLOUD COVER ACROSS THE EAST CENTRAL
PORTION OF THE STATE HAS HELD TEMPERATURES IN CHECK THERE AND
GREATLY MINIMIZED THE DEGREE OF DESTABILIZATION THAT HAS OCCURRED
THROUGH THE DAY.  HOWEVER...DECENT INSOLATION ACROSS PORTIONS OF
SOUTHWEST AND SOUTH CENTRAL UTAH ALLOWED GREATER INSTABILITY TO
DEVELOP IN THESE AREAS AND HAVE CORRESPONDINGLY SEEN MORE VIGOROUS
CONVECTION IN THESE REGIONS. GIVEN THE PRECIPITABLE WATERS IN EXCESS
OF ONE INCH ACROSS THE SOUTHERN HALF OF UTAH AND THE SLOW MOVEMENT
OF THE STORMS ASSOCIATED WITH THIS WELL DEFINED CIRCULATION WILL
CONTINUE FLASH FLOOD WATCH THROUGH MIDNIGHT FOR THE SOUTHEAST HALF
OF UTAH. EVEN THOUGH PRECIPITATION RATES HAVE BEEN UNIMPRESSIVE DUE
TO LIMITED INSTABILITY ACROSS THE EAST CENTRAL PORTION OF THE AREA
WILL KEEP WATCH GOING THERE AS MORE VIGOROUS DRY SLOT CONVECTION
WILL LIFT NORTH THIS EVENING. HAVE ALSO EXPANDED THE WATCH TO
INCLUDE THE MILFORD AND CEDAR CITY AREAS GIVEN THE ORIENTATION OF
CONVECTION THIS AFTERNOON.   MOISTURE HAS BEEN SLOW TO MOVE NORTH
ALONG THE WASATCH FRONT WITH THE NAM HAVING A BETTER HANDLE ON THIS
THUS FAR.  WILL STILL MAINTAIN CHANCE POPS TONIGHT ACROSS THE
WASATCH FRONT AS CIRCULATION DRIFTS NORTH AND MODEST FORCING
OVERSPREADS THE AREA OVERNIGHT ALTHOUGH THIS MAY BE A BIT AMBITIOUS
GIVEN CURRENT TRENDS.

ON SUNDAY CIRCULATION WILL CONTINUE TO DRIFT NORTH TOWARDS SW
WYOMING.  EXTENSIVE CLOUD AND NUMEROUS SHOWERS AND THUNDERSTORMS
SHOULD OVERSPREAD THE NE PORTION OF THE STATE AND EXTEND WESTWARD TO
THE WASATCH MOUNTAINS DURING THE DAY.  GFS IS SLOWER MOVING THE MID
LEVEL CIRCULATION NORTH AND KEEPS A LIGHT EASTERLY COMPONENT GOING
ALONG THE WASATCH FRONT DURING MOST OF THE DAY WHICH WOULD ALLOW
SHOWERS AND THUNDERSTORMS TO PROPAGATE OFF OF THE HIGH TERRAIN AND
ACROSS THE WASATCH FRONT.  THE NAM IS A BIT QUICKER WITH THE
CIRCULATION AND WOULD LIMIT THE WESTWARD EXTENT OF THE
PRECIPITATION.  AT THIS TIME WILL KEEP CHANCE POPS GOING ALONG THE
WASATCH FRONT FOR SUNDAY WITH LIKELY POPS IN THE MOUNTAINS.
ANTICIPATE A PRETTY SHARP CUTOFF TO THE PRECIPITATION AS YOU GO
WEST.

AS THE UPPER SYSTEM MOVES EAST ON SUNDAY NIGHT AND MONDAY DRIER AIR
WILL BEGIN TO RETURN TO THE REGION.  A WARMING AND DRYING TREND WILL
CONTINUE THROUGH MID WEEK AS UPPER LEVEL RIDGING BUILDS BACK INTO
THE GREAT BASIN.

&&

.AVIATION...THE NORMAL NORTHWESTERLY LAKE BREEZE HAS SET UP AT THE
KSLC TERMINAL AND SHOULD PREVAIL UNTIL AROUND 900 PM THIS EVENING
WHEN THE SOUTHEAST DRAINAGE PATTERN RETURNS. POSSIBILITY OF
THUNDERSTORMS IS SMALL BUT SHOULD THEY MOVE INTO THE NORTHWESTERN
VALLEYS...OUTFLOW COULD TEMPORARILY DISRUPT THE WIND FLOW PATTERNS.

&&

.FIRE WEATHER...A DRIER AIRMASS WITH HUMIDITIES BELOW 15 PERCENT
REMAINS OVER NORTHWESTERN UTAH THIS EVENING ALONG WITH LOCAL NORTH
WINDS CREATING NEAR CRITICAL FIRE WEATHER CONDITIONS.

ELSEWHERE...THE AIRMASS IS QUITE MOIST AND THERE IS A GOOD CHANCE OF
WETTING RAIN WITH ANY OF THE NUMEROUS SHOWERS AND THUNDERSTORMS.

THIS MOISTURE SPREADS NORTHWESTWARD TONIGHT AND HUMIDITIES SHOULD
SHOW DECENT RECOVERIES OVER THE NORTHWEST. FAIRLY NUMEROUS SHOWERS
AND THUNDERSTORMS AND A CONTINUED THREAT OF HEAVY RAIN WILL OCCUR
SUNDAY. THE LOW MOVES OUT OF THE STATE MONDAY AND A DRYING TREND
WILL BEGIN FROM THE WEST. SHOWERS AND THUNDERSTORMS ARE STILL
POSSIBLE MONDAY AND TUESDAY BUT THEY WILL TEND TO BE DRIER. ISOLATED
DRY STORMS ARE POSSIBLE WEDNESDAY...MAINLY OVER THE NORTH.

ALONG WITH THE DRYING TREND WILL COME AN INCREASE IN AFTERNOON
SOUTHWEST WINDS IN THE WESTERN VALLEYS. THESE COMBINED WITH
AFTERNOON HUMIDITIES DROPPING BELOW 15 PERCENT WILL BRING NEAR
CRITICAL FIRE WEATHER CONDITIONS TO SOME OF THESE AREAS...
ESPECIALLY THURSDAY.

MOISTURE WILL START TO RETURN TO UTAH LATER FRIDAY THROUGH NEXT
WEEKEND. THE INITIAL ROUND OF STORMS OVER SOUTHERN UTAH FRIDAY WILL
PROBABLY BE DRY WITH AN INCREASED THREAT OF NEW FIRE STARTS FROM
LIGHTNING.

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UTZ009-014 AND UTZ016-021 THROUGH MIDNIGHT
MDT.
WY...NONE.

&&

PUBLIC...GRAHAM
FIRE WEATHER...WILENSKY
AVIATION...YOUNG
Hazardous weather outlook, Jul 8, 4:11 AM MDT, 14 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
411 AM MDT SAT JUL 8 2006

UTZ009>014-017>021-091015-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-CENTRAL AND SOUTHWEST MOUNTAINS-
HENRY MOUNTAINS-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
411 AM MDT SAT JUL 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH AND SOUTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAIN IS POSSIBLE TODAY AND THIS EVENING OVER MUCH
OF EASTERN AND SOUTHERN UTAH. FLASH FLOODING IS POSSIBLE IN STEEP
TERRAIN AND IN SLOT CANYONS. FLASH FLOODING IN SLOT CANYONS CAN
OCCUR EVEN WHEN THE RAINFALL IS AT DISTANCE FROM THE CANYON.
NORMALLY DRY WASHES IN EASTERN AND SOUTHERN UTAH MAY FILL RAPIDLY
WITH WATER THIS AFTERNOON AND EVENING DUE TO HEAVY RAIN. DO NOT
ATTEMPT TO DRIVE THROUGH FLOWING WASHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL BE POSSIBLE
AGAIN ON SUNDAY. A DRYING TREND WILL BEGIN MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ001>008-015-016-WYZ021-091015-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WEST CENTRAL UTAH-SOUTHWEST UTAH-SOUTHWEST WYOMING-
411 AM MDT SAT JUL 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH...SOUTHERN UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS
AFTERNOON AND CONTINUE THIS EVENING. LOCALLY HEAVY RAIN IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL BE POSSIBLE
AGAIN ON SUNDAY. A DRYING TREND WILL BEGIN MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Flash Flood Warnings in Utah, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.